Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Constructions arising from Néron's high rank curves


Author: M. Fried
Journal: Trans. Amer. Math. Soc. 281 (1984), 615-631
MSC: Primary 14K07; Secondary 11G05, 14G25, 14K15
MathSciNet review: 722765
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Many papers quote Néron's geometric construction of elliptic curves of rank $ 11$ over $ \mathbb{Q}\;[{\mathbf{N}}]$--still, at the writing of this paper, the elliptic curves of highest demonstrated rank. The purported reason for the ordered display of "creeping rank" in [ $ {\mathbf{PP}},{\mathbf{GZ}},{\mathbf{Na}}$ and $ {\mathbf{BK}}$] is to make $ [{\mathbf{N}}]$ explicit. Excluding $ [{\mathbf{BK}}]$, however, these papers derive little from Néron's constructions. All show some lack of confidence in the details of $ [{\mathbf{N}}]$.

The core of this paper ($ \S3$), meets objections to $ [{\mathbf{N}}]$ raised by correspondents. Our method adds a novelty as it magnifies the constructions of $ [{\mathbf{N}}]$--"generation of pencils of cubics from their singular fibers". This has two advantages: it displays (Remark 4.2) the free parameters whose specializations give high rank curves; and it demonstrates the existence of rank $ 11$ curves through one appeal only to Hilbert's irreducibility theorem. That is, we have eliminated the unusual analogue of Hilbert's result that takes up most of $ [{\mathbf{N}}]$. In particular $ (\S4(c))$, the explicit form of the irreducibility theorem in $ [{\mathbf{Fr}}]$ applies to give explicit rank $ 11$ curves over $ \mathbb{Q}$: with Selmer's conjecture, rank $ 12$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14K07, 11G05, 14G25, 14K15

Retrieve articles in all journals with MSC: 14K07, 11G05, 14G25, 14K15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0722765-7
PII: S 0002-9947(1984)0722765-7
Article copyright: © Copyright 1984 American Mathematical Society